Flash Flood, Mercer
- When
- July 23, 5:35 PM EST to 8:07 PM EST
- Where
- Mercer County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with very heavy rain between 1 p.m. and 6 p.m. EDT caused poor drainage flooding, stream flooding in the northern part of the county and flooding along the Assunpink Creek in Mercer County. The Assunpink Creek at Trenton was above its 7 foot flood stage from 635 p.m. EDT through 907 p.m. EDT on the 23rd. It crested at 7.05 feet at 715 p.m. EDT. Doppler Radar storm total estimates reached between 4 and 5 inches in sections of Hopewell Township. Storm totals included 1.83 inches in Trenton and 1.53 inches in Lawrenceville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 3:10 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 PM EDT FRI JUL 23 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY)... RW/TRW HAVE COALESCED AND INTENSIFIED AS THE MORNING TURNED INTO AFTERNOON...AND AS THE FRONT EASES TO THE COAST TONIGHT, WE LOOK FOR THIS ACTIVITY TO CONTINUE. (SEE HYDROLOGY SECTION BELOW.) HENCE, THE FLOOD WATCH IS CONTINUED AS BEFORE, I.E. THROUGH SATURDAY, EXCEPT AS NOTED: THE FLOOD WATCH IS EXPANDED A BIT TO INCLUDE THE COASTAL STRIP OF ZONES THROUGH SATURDAY, AND THE FLOOD WATCH WILL BE CHANGED OVER THE NORTHWESTERN ZONES TO PERSIST ONLY THROUGH TONIGHT...AS THE FOCUS OF HEAVY RAIN OUGHT TO SHIFT EAST AND SOUTH CLOSER TO THE COAST AND OFFSHORE. LOWERED POPS A BIT TO SLIGHT CHANCE FOR THE NORTHWESTERN ZONES SATURDAY NIGHT IN THE NORTHEAST FLOW AS BEST CONVERGENCE WILL BE CENTRAL AND SOUTH, WHERE CHANCE POPS WERE PROGGED. THEN, MOS GUIDANCE RAISES POPS SUNDAY INTO SUNDAY NIGHT WITH NEXT SHORTWAVE SO WILL INCREASE BACK TO LIKELY ALL AREAS. LATER FORECASTERS MAY NEED TO WATCH THIS PERIOD FOR ANOTHER FLOOD WATCH. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... WHAT CAN ONE SAY ABOUT THIS ANOMALOUS PERIOD WHERE THE UPPER TROFFING PERSISTS, AND THE STATIONARY FRONT JUST TO OUR SOUTH AND EAST LIKELY RETURNS SLIGHTLY NORTH AS A WARM FRONT LATER IN THE EXTENDED PERIOD, OTHER THAN YUCK? WE DECIDED TO JUST KEEP IT SIMPLE AND ACCENTUATE THE CLOUDINESS AND KEEP IN SHOWER CHANCES, COMBINED WITH THUNDERSTORMS CENTRAL AND SOUTH BY MIDWEEK AS THE FRONT RETURNS WITH A GENERAL NORTHEAST TO EAST FLOW, POSSIBLY BECOMING MORE SOUTHEAST AND SOUTH AS THE WEEK PROGRESSES. && .MARINE... PREVIOUS FORECAST CONTINUES BASICALLY INTACT. THE GENERAL FORECAST OF A BROAD SOUTHERLY FLOW BACKING TO A NORTHEASTERLY FLOW ON SATURDAY INTO SATURDAY NIGHT CONTINUES TO BE ON TARGET. IT ALSO STILL APPEARS AS THOUGH WE MAY REACH SMALL CRAFT ADVISORY SEAS DURING THE FIRST PART OF THE NEW WEEK WITH THE PROLONGED NORTHEASTERLY FETCH. GFS AND ETA CONTINUE TO SUGGEST POSSIBLE SYSTEM COMING NORTH OUT OF BAHAMAS TOWARD LATTER PORTION OF FORECAST PERIOD. && .AVIATION... GENERAL MVFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH LOCAL IFR THIS EVENING IN SHOWERS AND THUNDERSTORMS AND THEN LATER TONIGHT INTO EARLY SAT WITH FOG AND SCATTERED SHOWERS. && .HYDROLOGY... WITH HIGH PRECIPITABLE WATERS CONTINUING (NEAR OR JUST OVER 2 INCHES THROUGH SATURDAY AND EVEN BEYOND), WE CAN SEE BANDS/AREAS OF RW/TRW CONTINUING OVERNIGHT AS THE SURFACE CONVERGENCE COMBINES WITH MIDLEVEL FORCING TO PRODUCE LOCALLY EXCESSIVE RAINFALL. FOCUS OF ACTIVITY IS LIKELY TO SHIFT SOUTH AND EAST CLOSER TO THE BEST CONVERGENCE SATURDAY AND HOPEFULLY LESSEN OR EVEN WANE SATURDAY NIGHT. OF CONCERN IS THE TROPICAL SYSTEM NEAR THE BAHAMAS AND EAST OF FLORIDA TO INJECT MORE MOISTURE INTO THIS EVENT, ALTHOUGH THIS APPEARS TO BE HEADING FURTHER EAST OF OUR AREA AND OFFSHORE. SEE THE MARINE SECTION FOR FURTHER EFFECTS OF THIS FEATURE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062 TONIGHT. ...FLOOD WATCH FOR ZONES PAZ067>071 THROUGH SATURDAY. NJ...FLOOD WATCH FOR ZONES NJZ001-007-008 TONIGHT. ...FLOOD WATCH FOR ZONES NJZ009-010-012>027 THROUGH SATURDAY. MD...FLOOD WATCH FOR ZONES MDZ008-012-015-019-020 THROUGH SATURDAY. DE...FLOOD WATCH FOR ZONES DEZ001>004 THROUGH SATURDAY. MARINE...NONE. && SHORT TERM/LONG TERM.../ AVIATION...GSS MARINE...GSS HYDROLOGY.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT FRI JUL 23 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-240930- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 515 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WITH AN INCREASINGLY MOIST ATMOSPHERE, SHOWERS AND THUNDERSTORMS THAT DEVELOP TODAY COULD PRODUCE LOCALLY HEAVY RAIN. RAINFALL TOTALS IN EXCESS OF THREE INCHES WOULD NOT BE OUT OF THE QUESTION. A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA EXCLUDING THE NEW JERSEY AND DELAWARE COASTAL STRIP. .DAYS TWO THROUGH SEVEN... A SLOW MOVING COLD FRONT COULD PRODUCE PERIODS OF HEAVY RAIN ACROSS THE FORECAST AREA INTO THE EARLY PORTION OF THE WEEKEND. LOCALIZED FLOODING IS POSSIBLE. A FLOOD WATCH IS ALSO IN EFFECT FOR SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED TODAY INTO SATURDAY. KRUZDLO
The Philadelphia radar (KDIX), 45 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421939.